Delaware, 2017

Flood in Delaware, September 6, 2017

September 6, 2017 · NWS PHI · 1 event in 1 county or zone

A slow moving cold front produced heavy showers with embedded thunderstorms. This was the second and heaviest day or rainfall across Sussex County, Delaware.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front produced heavy showers with embedded thunderstorms. This was the second and heaviest day or rainfall across Sussex County, Delaware. Rainfall amounts ranged from 1.08 inches 4 miles southwest of Lewes, DE to 4.01 inches 7 miles east of Selbyville, DE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 6, 2:46 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 6, 2:46 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
346 PM EDT Wed Sep 6 2017

.SYNOPSIS...
A stationary front draped from north to south across our region will
finally move offshore overnight. A broad high pressure system
extending from the Canadian Prairies to the lower Mississippi Valley
will build into the area through early next week. A weak cold front
may approach the region by midweek, as we monitor the eventual
northward progress of weakening Hurricane Irma.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A cold front extended from the waters off the New Jersey coast,
across the central Delmarva to low pressure in the Carolinas at mid
afternoon. The front will continue to drift eastward as the low
moves to the northeast. The low is forecast to reach Long Island
shortly after midnight before moving into New England toward morning.

A wide band of rain extended from eastern New York to the western
Carolinas with lines of showers and thunderstorms in the more
unstable air in the eastern Carolinas. The precipitation will
continue to lift to the northeast along with the surface low.

We will continue to mention showers into tonight. Also, we will
maintain the forecast of isolated thunderstorms near the coast into
this evening. Rainfall totals of a half inch to inch are expected
with locally higher amounts possible, especially on the coastal
plain.

The rain should come to an end from west to east across our region
between midnight and daybreak.

There will be a light north to northwest surface flow. Minimum
temperatures are anticipated to be in the 50s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Surface high pressure is forecast to begin building into our region
from the west and southwest on Thursday. As a result, we are
anticipating a clearing trend early in the day. However, a short
wave traveling in the mid level trough over the eastern states is
expected to pass overhead around midday. The feature may cause some
cumulus/stratocumulus to develop at that time and there is a low or
slight chance of rain showers in our northern counties. The clouds
and localized showers will be on the decrease late in the day with
the loss of daytime heating.

We are expecting a west wind around 10 MPH on Thursday. High
temperatures should range from the middle 60s in the Poconos to the
middle 70s on the coastal plain.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The mid-level flow features a highly amplified pattern with a west
coast ridge-east coast trough, translating into a Rex Block from the
Great Lakes into the Southeast US this weekend, with the northern
stream removed well to the north. The models then diverge early next
week as to how quickly this block breaks down, and further to the
degree of interaction (e.g., phasing) between several pieces of
northern stream energy in the Great Lakes, and southern stream
energy/Irma during the middle of the week. In addition, it remains
to be seen just how quickly the western Atlantic ridge breaks
down.

This all leads to considerable spread and thus uncertainty with
regard to Irma's track early next week. The NHC forecast as of
15Z/06 places Irma just east of Miami at 12Z Sunday. From here,
solutions range from the Ohio Valley to off the Carolina coast
in the Tuesday-Wednesday time frame. We followed WPC guidance,
which is a blend of the 00Z means, ECMWF, and GEFS. This takes
a low pressure center to near Wilmington NC at 12Z Wednesday.

Scattered showers are possible Friday afternoon and evening,
mainly north of I-78. Cyclonic flow aloft with 500 hPa temps
nearing -20C across this and mid-level Lapse Rates up to 6.5
C/km. Lifted Indices and Totals Totals approach zero and 50,
respectively. With daytime heating, a weak surface trough,
and sufficient columnar moisture, expect scattered showers.
Cannot rule out an isolated thunderstorm as well. Otherwise,
considerable stratocumulus northwest of the fall line, with
more sunshine to the southeast.

By Saturday, the trough will be directly overhead, but the
column will be drier. Expect partly sunny skies with some
stratocumulus again, although not as much coverage as Friday.
A dry day is in store. Sunday may be devoid of all but some
thin high clouds, while high clouds likely increase Monday as
the upper jet moves overhead. Some patchy late night/early
morning fog is possible at the more prone locations, mainly
Friday and Saturday mornings, but not expecting anything
widespread.

Looking ahead to Tuesday and Wednesday, all eyes are on Irma.
Given the uncertainty discussed previously, this will be a a
very low confidence forecast. A further inland track to the west
of our area would lead to more of an extratropical transition,
and thus an asymmetrical system, with heavier rainfall situated
to the west and gusty winds to the east. While a position off
the Carolina coast would help Irma maintain it's tropical
characteristics. At this point, we have increased PoPs into the
chance category for Tuesday and Wednesday. Keep in mind the
robust surface high to the north, which will initially lead to a
sharp cutoff in any precip, and in increase in easterly winds
given the pressure gradient.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Conditions will favor MVFR into tonight as showers continue to move
through our region. Conditions may improve briefly to VFR at times,
and they may fall to IFR in any moderate to heavy rain showers.
Improvement is forecast to begin late tonight with partial clearing
and VFR conditions anticipated for Thursday.

A light north to northwest wind is forecast into tonight with a west
wind around 10 MPH expected for Thursday.

Outlook...
Thursday night through Monday...Predominantly VFR conditions are
expected through the period. The only exception may be some patchy
fog Friday and Saturday mornings, but this will be isolated, and
will likely not affect the TAF sites. A westerly wind on Friday
will shift to the north on Saturday morning, then northeast on
Sunday. Wind gusts are expected to remain below 20 knots through
the period.

&&

.MARINE...
A cold front was located over the coastal waters of New Jersey and
over Delaware Bay at mid afternoon. The boundary will slide slowly
to the east tonight as an area of low pressure rides northeastward
from the Carolinas.

A variable wind is anticipated for this evening. It should favor the
north and northwest behind the cold front, and the west and
southwest ahead of it. Speeds should be in the 5 to 15 knot range.
The wind is expected to settle into the west at 10 to 15 knots for
Thursday.

Wave heights on our ocean waters should be 3 to 4 feet. Waves on
Delaware Bay are forecast to be 1 to 3 feet.

Outlook...
Thursday night through Monday...Marginal SCA conditions will
persist through the period with elevated seas. In addition,
wind gusts 20 to 25 knots at times are possible Saturday into
Sunday in north-northeast winds as high pressure builds across
the waters. Also, seas may be right around 5 feet especially
with swells arriving from well distant Hurricane Irma.

RIP CURRENTS...
The rip current risk remains moderate through this evening,
albeit marginal. Play it safe and swim the presence of
lifeguards where our chance for any needed rescue is much
greater.

It is important to note that after Labor Day, many beaches may
be unguarded. Most rip current fatalities occur at unguarded
beaches. Only swim in the presence of a lifeguard. We are also
seeing a number of wave-related (e.g., shorebreak) injuries.
Enter the ocean feet first and do not turn your back to the
water.

For those that are in planning and are interested...a general
outlook follows:

Thursday...Low enhanced or moderate risk using 2 ft 11-18
second with a west wind of about 12 knots. Will favor Moderate.

Friday...3 or 5 ft swell with a 14-18 second period and west
wind of about 8 kt...a solid MDT risk.

Saturday...3 or 4 feet and a 13-14 second period with a north
wind 10 kt gives us a solid moderate risk or possibly HIGH.

Sunday...a 2 to 3 ft 12 to 16 second period swell should
dominate the shorter period ne wind wave group and result in a
moderate risk.

Monday...6 feet 8 seconds with a northeast wind of 10-15 kt
should result in solid moderate.

Tuesday...UNCERTAIN and low confidence: 10 feet 9 seconds and
an east wind of 15 kt could result in a high risk. The
uncertainty is how the IRMA evolution works and whether 00z/6
GEFS pattern is correct. There is quite a bit of spread in
solutions.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Franck
Near Term...Iovino
Short Term...Iovino
Long Term...Franck
Aviation...Franck/Iovino
Marine...Franck/Iovino
Hazardous weather outlook, Sep 6, 2:15 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
315 PM EDT Wed Sep 6 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-071915-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
315 PM EDT Wed Sep 6 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please monitor the northward progress of Hurricane Irma as it
weakens early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-071915-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
315 PM EDT Wed Sep 6 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For the most part, there will be a moderate or greater risk for the
development of dangerous rip currents into early next week as long
period swells from Hurricane Irma arrive.

Please monitor the northward progress of Hurricane Irma as it
weakens early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-071915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
315 PM EDT Wed Sep 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please monitor the northward progress of Hurricane Irma as it
weakens early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 6, 4:07 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
507 PM EDT WED SEP 6 2017

DEZ003-004-062215-
Inland Sussex-Delaware Beaches-
507 PM EDT WED SEP 6 2017

...THUNDERSTORMS TO BRING HEAVY DOWNPOURS TO SOUTHEASTERN SUSSEX
COUNTY...

At 502 PM EDT, radar indicated a line of showers and thunderstorms
over lower Delmarva moving to the north-northeast at 25 mph. This
activity should move into far southeastern Sussex County around 530
PM and continue into the early evening.

These storms will contain torrential downpours, and may cause
localized flooding in low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

Locations impacted include...
Millsboro, Lewes, Selbyville, Dagsboro, Millville, Henlopen Acres,
Gumboro, Cape Henlopen State Park, Long Neck, Ocean View, Frankford,
South Bethany and Dewey Beach.

Winds up to 30 mph are possible with these storms.

Frequent cloud to ground lightning and wind gusts to around 30 mph
are possible with these storms. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

LAT...LON 3846 7558 3880 7518 3880 7509 3867 7507
      3869 7508 3869 7514 3864 7513 3862 7508
      3866 7507 3861 7506 3859 7521 3857 7518
      3858 7507 3860 7509 3860 7506 3845 7505
TIME...MOT...LOC 2102Z 229DEG 24KT 3823 7529 3768 7588

JRK
Special weather statement, Sep 6, 5:16 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
616 PM EDT WED SEP 6 2017

DEZ003-004-NJZ024-062300-
Inland Sussex-Delaware Beaches-Atlantic Coastal Cape May-
616 PM EDT WED SEP 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUSSEX AND
SOUTHERN CAPE MAY COUNTIES...

At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Millville to near Newark. Movement
was northeast at 35 mph.

Winds up to 50 mph and dime size hail are possible with these storms.

These storms will be near...
  Selbyville around 640 PM EDT.
  Millville around 655 PM EDT.

Other locations impacted by these storms include Long Neck, Dewey
Beach, Ocean View, South Bethany and Frankford.

Torrential rainfall is occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms were once severe and may re-intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible additional warnings from the
National Weather Service.

LAT...LON 3846 7543 3879 7515 3879 7510 3896 7484
      3879 7508 3867 7507 3869 7508 3869 7514
      3864 7513 3862 7508 3866 7507 3861 7506
      3859 7521 3857 7518 3858 7507 3860 7506
      3845 7505
TIME...MOT...LOC 2215Z 215DEG 28KT 3851 7509 3829 7530

JRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sussex

When
September 6, 5:55 PM EST
Where
Sussex County, 1.27 mi S of Fenwick Is to 1.21 mi S of Fenwick Is
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.452, -75.052

Route 1 and Lighthouse Road was closed due to high water. Vehicles were partially submerged but occupants were able to get safely out of the vehicle on their own.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712318.